North Dakota, 2019Hail and Damaging Winds in North Dakota, July 3, 2019
July 3, 2019 · NWS FGF · 13 events in 4 counties and zones
By the early evening of July 3rd, a stationary boundary set up from near Oakes, North Dakota, to near Bemidji, Minnesota. The boundary was mainly a wind shift line, with south winds to the south of the boundary, and north winds to the north of the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
By the early evening of July 3rd, a stationary boundary set up from near Oakes, North Dakota, to near Bemidji, Minnesota. The boundary was mainly a wind shift line, with south winds to the south of the boundary, and north winds to the north of the boundary. Thunderstorms broke out along the boundary, and also to the north of the boundary. The storms were slow movers, tracking slowly to the east-northeast. These storms mainly produced large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 2:49 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 3, 2:49 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
349 PM CDT Wed Jul 3 2019
.SHORT TERM...(This evening through Thursday night)
Issued at 347 PM CDT Wed Jul 3 2019
Afternoon surface observations show two areas of low level
convergence, worth noting for potential locations of evening
convective initiation. The first area of interest is along a weak
boundary extending southwest to northeast across the Devils Lake
basin, where cumulus congestus have begun to develop from Devils
Lake southwest toward Bowden. Despite a strongly sheared profile,
instability and lapse rates are fairly weak in this region,
diminishing severe weather threat. A second, more apparent area of
interest has develop along and south of a frontal boundary extending
from western NE to southeast ND and west central MN. GOES-16 1
minute visible data this afternoon show areas of orphan anvil
development in this region since mid day, but cells north of the
ND/SD border have struggled to maintain an updraft given the weaker
sheared but more strongly unstable, uncapped environment.
Orientation of westerly deep layer shear vectors slightly off of the
boundary would suggest that developing storms will not remain
discrete for long before merging into clusters. Expect tonight into
early Thursday to evolve similarly to Tuesday evening, in which
isolated strong to severe thunderstorms cannot be ruled out but
would need to overcome a conditional environment. CAMs indicate
severe weather from the evening activity would be most likely
from 4-8pm, before instability starts to wane diurnally.
Orientation of westerly deep layer shear vectors slightly off of
the boundary would suggest that developing storms will not remain
discrete for long before merging into clusters.
There is once again a signal for a shower/storm complex to develop
in the western Dakotas and progress east or northeast into the
forecast area. This is most likely to affect areas along and
(mostly) south of US Hwy 2 across east central to southeast ND late
tonight and northwest and west central MN late tonight into Thursday
morning. Main threats with the strongest cells embedded in this
storm complex would be damaging hail (up to quarter sized) and wind
gusts (up to 60 mph) but cannot rule out threat for localized heavy
rainfall given precipitable water values near 1.5 inches.
After showers and storms clear out early Thursday, Independence Day
looks to be quite pleasant, despite lingering potential for isolated
showers or storms during the afternoon and evening. Afternoon high
temperatures on Independence Day will reach the 70s to lower 80s.
.LONG TERM...(Thursday night through Wednesday)
Issued at 347 PM CDT Wed Jul 3 2019
12Z Fri - 00Z Sun
Cold front is expected to exit the far southeast zones Fri morning.
Short wave forecast to move through Fri night and will produce
precip in the southern zones.
Sun - Wed
Split flow across North America with northern stream over central
Canada and southern stream over northern states. Long wave trough
over the West Coast will break down and shift east. Long wave ridge
over the Central and Southern Plains will retrograde over the Desert
Southwest and Intermountain West.
The ECMWF becomes a faster solution compared to the GFS over the
area by Mon. The two models are out of phase by Tue.
Next best chance for thunderstorms will be Sun night through Tue.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 123 PM CDT Wed Jul 3 2019
Expect VFR conditions to persist through at least this evening.
Prevailing winds are light and variable, under 10 kts. This
evening, MVFR cigs are possible with isolated to scattered shower
and thunderstorm development near KFAR and KDVL. The strongest
storms could bring damaging hail and wind gusts and are most
likely south of the US Hwy 200 corridor (mainly affecting KFAR).
Greater coverage of showers and storms and potential for
widespread MVFR cigs is possible overnight, mainly along and south
of US Hwy 2 if/when a thunderstorm complex moves across the
region. Confidence in precise impacts and timing of storms
affecting the TAF sites is low.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...BP
LONG TERM...JH
AVIATION...BP
Hazardous weather outlook, Jul 3, 4:47 AM CST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
547 AM CDT Wed Jul 3 2019
MNZ004>009-013-NDZ006>008-014>016-024-026-027-054-041100-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Western Walsh County-
547 AM CDT Wed Jul 3 2019
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms will remain
possible through this evening, with widespread showers and
thunderstorms south of Highway 2 overnight tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>003-014>017-022>024-027>032-040-NDZ028>030-038-039-049-052-
053-041100-
West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
547 AM CDT Wed Jul 3 2019
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms will remain
possible through this evening, with widespread showers and
thunderstorms south of Highway 2 overnight tonight. Severe
thunderstorms may develop this afternoon and evening across
southeast North Dakota and west central Minnesota mainly south of
Highway 200. Hail to 1.5 inches and winds to 60 mph are the main
threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 3, 12:31 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
131 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM HAIL 4 NNE NEWFOLDEN 48.41N 96.30W
06/29/2019 E1.00 INCH Marshall MN PUBLIC
SOME DIME TO QUARTER SIZED HAIL, ALONG WITH STRONG WINDS
AND VERY HEAVY RAINS.
1100 PM HAIL MIDDLE RIVER 48.44N 96.16W
06/29/2019 E0.88 INCH MARSHALL MN PUBLIC
1135 PM TSTM WND DMG 1 E GATZKE 48.42N 95.76W
06/29/2019 Marshall MN PUBLIC
SEVERAL LARGE POPLAR BRANCHES AND LIMBS BROKEN DOWN.
BRIEF POWER OUTAGES.
1159 PM HAIL 1 ENE GOODRIDGE 48.15N 95.78W
06/29/2019 E1.25 INCH Pennington MN PUBLIC
1258 AM HAIL 1 S SAUM 47.96N 94.68W
06/30/2019 E1.00 INCH Beltrami MN PUBLIC
A FEW LARGE 2 TO 4 INCH DIAMETER TREE BRANCHES BROKEN
DOWN AS WELL.
0156 AM TSTM WND DMG 12 NNE BEMIDJI 47.64N 94.78W
06/30/2019 Beltrami MN PUBLIC
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA OF MULTIPLE
TREES SNAPPED BETWEEN TURTLE RIVER AND TENSTRIKE AREAS.
TIME ESTIMATED BASED ON RADAR.
0210 AM HAIL 4 N GONVICK 47.80N 95.51W
06/30/2019 E1.00 INCH Clearwater MN PUBLIC
CROPS SHOWED WIND AND HAIL DAMAGE ACROSS CENTRAL WINDSOR
TOWNSHIP.
0235 AM HAIL 2 WSW BEMIDJI 47.47N 94.92W
06/30/2019 E1.25 INCH Beltrami MN PUBLIC
LARGE HAIL MOVED ACROSS THE LAKE IRVING FROM 235 TO 245
AM CDT.
0241 AM HAIL 2 NE LAVINIA 47.54N 94.78W
06/30/2019 E0.75 INCH Beltrami MN PUBLIC
0242 AM HAIL 3 N SHEVLIN 47.57N 95.26W
06/30/2019 E1.00 INCH Clearwater MN PUBLIC
0259 AM HAIL 2 SE ROSBY 47.40N 94.78W
06/30/2019 E0.75 INCH Hubbard MN LAW ENFORCEMENT
PEA TO DIME SIZE HAIL AND GUSTY SUB SEVERE WINDS
0330 AM TSTM WND DMG 3 S ROSBY 47.38N 94.81W
06/30/2019 Hubbard MN PUBLIC
REPORT AND PHOTO OF SNAPPED TREE POSTED VIA SOCIAL MEDIA.
TIME ESTIMATED BASED ON RADAR.
0734 AM HAIL 6 SSE PERHAM 46.52N 95.53W
06/30/2019 E0.88 INCH Otter Tail MN PUBLIC
REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
RADAR.
0800 AM HAIL 5 ENE NEW YORK MILLS 46.55N 95.28W
06/30/2019 E1.00 INCH Otter Tail MN PUBLIC
DIME TO QUARTER SIZED HAIL FROM SOUTHEAST HOMESTEAD
TOWNSHIP INTO SOUTHWEST BLOWERS TOWNSHIP.
0809 AM HAIL 7 ESE SEBEKA 46.59N 94.95W
06/30/2019 E1.00 INCH Wadena MN PUBLIC
PHOTOGRAPH AND CONFIRMATION OF HAIL SIZE VIA SOCIAL
MEDIA.
0810 AM HAIL 3 NE DEER CREEK 46.42N 95.28W
06/30/2019 E1.25 INCH Otter Tail MN LAW ENFORCEMENT
HAIL COVERED A STRETCH OF CR29 BETWEEN DEER CREEK AND
WADENA.
0900 AM HAIL 6 W HOFFMAN 45.83N 95.91W
06/30/2019 E1.00 INCH Grant MN TRAINED SPOTTER
LARGE HAIL FELL FOR A COUPLE OF MINUTES IN VERY HEAVY
RAIN. HAIL WAS PRETTY SOFT.
&&
GGUSTSpecial weather statement, Jul 3, 4:41 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
541 PM CDT Wed Jul 3 2019
NDZ014-015-024-026-032315-
Nelson ND-Eddy ND-Benson ND-Ramsey ND-
541 PM CDT Wed Jul 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
NORTHWESTERN NELSON...SOUTHEASTERN RAMSEY AND EASTERN EDDY COUNTIES
UNTIL 615 PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Warwick, or 23 miles south of Devils Lake, moving
northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Tokio around 600 PM CDT.
Warwick around 605 PM CDT.
Hamar around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Stump Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern North Dakota.
LAT...LON 4762 9892 4780 9909 4815 9839 4787 9812
TIME...MOT...LOC 2241Z 238DEG 24KT 4777 9889
NC
Special weather statement, Jul 3, 5:11 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
611 PM CDT Wed Jul 3 2019
NDZ014-024-026-028-032345-
Griggs ND-Nelson ND-Eddy ND-Benson ND-
611 PM CDT Wed Jul 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...SOUTHERN
NELSON...NORTHWESTERN GRIGGS AND EASTERN EDDY COUNTIES UNTIL 645 PM
CDT...
At 611 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bartlett to 10 miles northwest of McHenry.
Movement was east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Mose and Red Willow Lake around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Stump Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.
LAT...LON 4792 9856 4792 9853 4795 9852 4802 9845
4802 9842 4804 9842 4798 9788 4792 9788
4752 9831 4768 9881
TIME...MOT...LOC 2311Z 287DEG 16KT 4796 9841 4769 9873
NCThunderstorm Wind, Nelson
- When
- July 3, 5:45 PM CST to 5:50 PM CST
- Where
- Nelson County, 0.69 mi N of Mc Ville Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.790, -98.180
A squall moved through central Hamlin Township and knocked down several large branches in shelterbelts. Some lodging of crops also occurred.
Hail, Barnes
- When
- July 3, 5:57 PM CST to 5:58 PM CST
- Where
- Barnes County, 1.68 mi NW of Kathryn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.750, -97.790
Hail, Nelson
- When
- July 3, 6:10 PM CST
- Where
- Nelson County, 2.8 mi S of Kloten
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 47.680, -98.070
Hail, Barnes
- When
- July 3, 6:15 PM CST
- Where
- Barnes County, 1.68 mi SW of Lucca
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.680, -97.820
Hail, Nelson
- When
- July 3, 6:19 PM CST
- Where
- Nelson County, 0.47 mi W of Aneta
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.680, -97.990
The hail was mainly quarter sized, but there were some a little larger.
Thunderstorm Wind, Cass
- When
- July 3, 6:50 PM CST
- Where
- Cass County, 2.76 mi N of Leonard
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.690, -97.250
A one to 1.5 mile swath of corn was shredded by wind driven hail. Several large branches were also blown down.
Hail, Cass
- When
- July 3, 7:25 PM CST
- Where
- Cass County, 1.46 mi NNW of Casselton
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.920, -97.210
Dime to quarter sized hail fell.
Hail, Cass
- When
- July 3, 7:50 PM CST
- Where
- Cass County, 4.71 mi W of Argusville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 47.050, -97.030
Strong winds and hail were reported.
Thunderstorm Wind, Cass
- When
- July 3, 8:05 PM CST
- Where
- Cass County, Hickson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 46.670, -96.800
A rotten tree was blown over.
Hail, Cass
- When
- July 3, 8:15 PM CST
- Where
- Cass County, 3.14 mi ESE of Gardner
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.130, -96.910
The hail fell in northwest Wiser Township.
Thunderstorm Wind, Sargent
- When
- July 3, 8:35 PM CST
- Where
- Sargent County, 3.16 mi SE of Crete
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.170, -97.920
Numerous tree branches were blown down.
Thunderstorm Wind, Sargent
- When
- July 3, 9:15 PM CST
- Where
- Sargent County, 5.61 mi N of Havana
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.030, -97.640
Wind driven hail damaged corn crops.
Thunderstorm Wind, Sargent
- When
- July 3, 9:35 PM CST
- Where
- Sargent County, 1.44 mi E of Rutland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.050, -97.470
Several small trees were blown down. Pea size hail was also reported with 2 to 4 inches of rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 3, 20191 death · 1 event
- Tornadoes and Flooding in South Dakota, July 3 to 4, 2019$83,000 · EF0 · 21 events
- Flash Flood in South Dakota, July 3, 2019$200,000 · 1 event
- Lightning Strike in South Carolina, July 3, 2019$150,000 · 1 event
- Damaging Winds in Kentucky, July 3, 2019$80,000 · 53 kt wind · 5 events
- Flash Flooding and Flooding in Iowa, July 3 to 4, 2019$31,000 · 58 kt wind · 15 events
- Flash Flooding and Damaging Winds in Indiana, July 3, 2019$37,000 · 52 kt wind · 4 events
- Flash Flooding and Damaging Wind in Wisconsin, July 3, 2019$34,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, July 3, 2019$26,000 · 1 in hail · 6 events
- Flood and Damaging Wind in Indiana, July 3, 2019$30,000 · 65 kt wind · 2 events
- Flash Flood and Flooding in Ohio, July 3, 2019$1,000 · 19 events
- Flash Flooding and Hail in Oklahoma, July 3, 2019$10,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829104, 829105, 829107, 829108, 829110, 829113, 829114, 829116, 829118, 829121, 829122, 829124, 829125.